Iowa, 2017Tornado and Hail in Iowa, February 28, 2017
February 28, 2017 · NWS DVN · 31 events in 11 counties and zones
Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a week of record highs, a late winter severe weather outbreak brought widespread severe thunderstorms to Iowa, Illinois, and northeast Missouri. Supercell thunderstorms produced numerous reports of large hail and a few tornadoes. The tornadoes were the first ever recorded in the month of February, across eastern Iowa and northwest Illinois. Additionally, some damaging winds occurred after dark, when the storms formed into a line as they moved through Illinois. This outbreak of severe weather also included many locations in the southern half of Illinois, and Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 12:31 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 28, 12:31 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1231 PM CST Tue Feb 28 2017
...Noon Hydrology Update...
.SYNOPSIS...
Issued at 345 AM CST Tue Feb 28 2017
A few thunderstorms have developed south of I-80 just north of a
warm front. Otherwise, the main area of showers and a few storms
extended from WI into western IN and into the MO Ozarks.
65 kt bulk shear was located in the Omaha area and southward into
western MO with MUCAPE of 1000 J/KG into central MO and far sw IA.
3 am temperatures ranged from 37 at Independence to 55 at Keokuk.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 345 AM CST Tue Feb 28 2017
Forecast focus on severe thunderstorm potential especially this
afternoon and evening.
Today: Scattered elevated thunderstorms should occur this morning
along and north of a northward advancing warm front. There is the
potential for these storms to be accompanied by hail around 1 inch
and gusty winds. Late this morning and into the early afternoon
there should be a brief lull in convection as the warm front lifts
north of the dvn cwa. Partly sunny skies should allow for
temperatures to push to record territory at some locations for the
last day of February. Of the main climate sites Moline and
Burlington seem to be the locations for breaking the record high
for this date. Afternoon highs should range from the mid 50s at
Independence the lower 70s in our far south.
Convection mid afternoon through this evening: A couple of low
pressure systems and strong cold front will push across the cwa.
The HRRR and NAM 4km develop strong to severe convection across
eastern IA and northern IL during this time. Bulk shear will be
strong (60 kt) and SBCAPE will be around 1500 J/KG which will be
sufficient for rotating updrafts (supercells) capable of large
hail up to golf ball size. A squall line should rapidly form along
the advancing cold front with damaging winds the primary threat.
However, tornadoes are also possible embedded in the line
especially where any breaks in the line occur. SPC has a slight
risk of severe storms in our se cwa where the greater threat
exists. Have mentioned severe in the grids for the area in the
slight risk.
Tonight: Severe storms this evening in our east and south will
come to an end by midnight, if not sooner, as the cold front
sweeps off to our east. Cold air wrapping back around the
departing surface low should turn the rain over to snow late
tonight in our far nw cwa, but no accumulation is expected.
Minimum temperatures should range from the mid 30s at Independence
to the lower 40s southeast.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 345 AM CST Tue Feb 28 2017
he weather turns back to a more typical March fashion for the mid
to late week periods. Wednesday will feature much cooler
temperatures with rain or snow showers and blustery winds.
Temperatures then remain in the 40s through Friday, before returning
to the 50s and 60s over the weekend as the upper flow returns to a
more zonal configuration.
Wednesday: Low pressure becomes more organized as it departs over
the Great Lakes ahead of the primary upper level shortwave. The NAM
remains more bullish with a secondary impulse rotating into the area
in the northwest cold air advection low level flow that follows,
which results in heavier snow than other model consensus places over
the northwest during the day. For now, will keep the forecast
trended toward the less bullish non-NAM blends with rain or snow
showers in the low level cyclonic flow under the secondary round of
upper level forcing during the day, with resulting QPF as high as
.15 along the highway 20 corridor and much lighter amounts to the
south. Will have up to an inch of snow possible across the north,
where falling snow will have to combat with warm ground temperatures
and marginal 2 meter temperatures. High temperatures from the mid
30s north to mid 40s south may occur early in the afternoon.
A rather active northwest flow follows with possible precipitation
from embedded clipper-like systems Thursday and again late Friday.
Highs in the upper 30s to upper 40s and lows mainly in the 20s will
be close to early March normals.
Much above normal temperatures return Saturday through Monday as
warm air building under an upstream broad ridge aloft spreads
eastward. Models are in poor agreement with synoptic systems toward
day 7 and for now, following a blended approach, will have low
confidence chances for rain from late Sunday through Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1150 AM CST Tue Feb 28 2017
Low pressure system will bring a round of showers and thunderstorms
this afternoon and evening. There is a risk for strong or severe
storms at KMLI and KBRL. However, coverage is expected to remain
scattered and storms may not congeal into a line until they are
east of KMLI/KBRL. For ceilings, anticipate deteriorating
conditions tonight behind the cold front. IFR most likely at
KDBQ/KCID. Wrap around moisture Wednesday morning will change to
snow at KDBQ/KCID. Minor accumulations are possible probably after
18Z/Wednesday at KDBQ. Uttech
&&
.HYDROLOGY...
Issued at 1220 PM CST Tue Feb 28 2017
Many area rivers continue to be on the rise due to recent rainfall
locally, and routed water from upstream due to both rainfall and
snow melt to the north. Additional rainfall amounts from this
afternoon through tomorrow morning will range from around a
quarter inch, to over three quarters of an inch. The higher
amounts will occur under the thunderstorms and be localized.
Taking this all into account and the routed water coming from
upstream, with somewhat higher confidence have upgraded the river
flood watches to warnings for the Mississippi sites at Rock
Island, Muscatine, New Boston, and Keithsburg. Additionally, have
upgraded Gladstone and Burlington to Major flood stage by early
next week. These southern sites river levels become enhanced from
flow input/contribution from the Iowa/Cedar Rivers. Have gone with
a river flood watch for Fulton and IL City on the Mississippi
with lower confidence that they may just reach flood stage or fall
just short late in the coming weekend.
As for the tributaries, confidence is high enough in the routed
water from upstream along with some rainfall tonight, to upgrade the
Wapsipinicon River near De Witt to a flood warning. Forecast has it
falling just short of moderate flood stage later Thu night, and will
have to watch trends of a possible higher crest getting into the
moderate category. Rises near or above action stage still expected
on portions of the Iowa and Cedar Rivers, with Conesville on the
Cedar cresting now above flood stage. Projected rainfall through
Wednesday morning may push both Joslin and Moline on the Rock River
above action stage Fri into Sat. ..12..
&&
.CLIMATE...
ISSUED AT 305 AM CST Tue Feb 28 2017
Record Highs for today February 28...
Moline.........66 in 2016
Cedar Rapids...64 in 1932
Dubuque........62 in 1895
Burlington.....69 in 1932
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Uttech
HYDROLOGY...12
CLIMATE...Haase
Hazardous weather outlook, Feb 28, 2:47 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
247 PM CST Tue Feb 28 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
247 PM CST Tue Feb 28 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
This afternoon and evening, a strong cold front will sweep across
the outlook area. Scattered severe storms are likely. The primary
threats are hail around golfball size and damaging wind gusts
around 70 mph. Isolated tornadoes are also possible. Severe
weather is most favored from 3 pm to 10 pm. Storm speeds around
50 mph will leave little time to take shelter. Remain alert for
later statements and warnings.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow showers are likely across east central Iowa and northwest
Illinois Wednesday. Accumulations around an inch or two are
possible along the highway 20 corridor. This will cause slick
roads and brief periods of low visibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening.
RP Kinney
In the hours before
Local storm report, Feb 28, 3:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL E GALVA 41.17N 90.04W
02/28/2017 M0.25 INCH HENRY IL TRAINED SPOTTER
PEA HAIL MIXED WITH RAIN.
&&
DCLocal storm report, Feb 28, 3:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL GALVA 41.17N 90.04W
02/28/2017 E0.75 INCH HENRY IL EMERGENCY MNGR
WIDESPREAD PEA TO DIME SIZED HAIL IN GALVA
&&Local storm report, Feb 28, 3:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL MONTROSE 40.53N 91.42W
02/28/2017 E0.25 INCH LEE IA EMERGENCY MNGR
PEA SIZED HAIL JUST ENDED.
&&Event by event
29 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Funnel Cloud, Scott
- When
- February 28, 3:35 PM CST to 3:37 PM CST
- Where
- Scott County, 4 mi NNE of Walcott
- Reported by
- Emergency Manager
- Coordinates
- 41.633, -90.750
Emergency management, spotters, and public all reported a funnel cloud over half way to the ground. No damage was noted with this funnel, and no touchdown was witnessed, but numerous photos were posted to social media of this funnel.
Tornado, Clinton
- When
- February 28, 3:53 PM CST
- Where
- Clinton County, 1.15 mi ENE of Folletts
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.754, -90.358
Clinton county emergency management observed a brief tornado in a field, with dust debris noted as it touched down. No damage was reported. The estimated peak wind was 70 mph.
Hail, Clinton
- When
- February 28, 3:55 PM CST
- Where
- Clinton County, 2.07 mi S of Low Moor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -90.280
A spotter reported dime to quarter size hail.
Hail, Johnson
- When
- February 28, 3:55 PM CST
- Where
- Johnson County, 1.03 mi E of University Hgts
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -91.550
A spotter reported estimated penny size hail on the west side of Iowa City.
Hail, Johnson
- When
- February 28, 3:55 PM CST
- Where
- Johnson County, 3.17 mi ESE of Iowa City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.490
A trained spotter reported around penny size hail.
Hail, Johnson
- When
- February 28, 3:55 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.540
A trained spotter reported 1.25 diameter hail.
Hail, Johnson
- When
- February 28, 3:57 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.540
A spotter reports dime to nickel size hail covering the ground on the southeast side of Iowa City.
Hail, Johnson
- When
- February 28, 4:00 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -91.540
A spotter reported quarter size hail on the southeast side of Iowa City.
Hail, Scott
- When
- February 28, 4:01 PM CST
- Where
- Scott County, 1.24 mi SE of Parkview
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.690, -90.560
Amateur radio operator reports quarter size hail. The time has been estimated using radar data.
Hail, Johnson
- When
- February 28, 4:02 PM CST
- Where
- Johnson County, 2.14 mi SSW of Oasis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -91.390
A spotter reports 1.25 to 1.50 hail falling along Interstate 80.
Hail, Scott
- When
- February 28, 4:10 PM CST
- Where
- Scott County, 3.31 mi SW of Mc Causland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.740, -90.450
A public report of pea to nickel size hail was received through social media.
Hail, Clinton
- When
- February 28, 4:11 PM CST
- Where
- Clinton County, 1.38 mi N of Clinton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -90.200
A spotter reports pea to dime size hail.
Hail, Clinton
- When
- February 28, 4:13 PM CST
- Where
- Clinton County, 2.59 mi SE of Low Moor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -90.250
Spotters reported dime size hail falling.
Hail, Muscatine
- When
- February 28, 4:14 PM CST
- Where
- Muscatine County, 0.86 mi SE of West Liberty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -91.260
A spotter reported quarter size hail.
Hail, Clinton
- When
- February 28, 4:18 PM CST to 4:21 PM CST
- Where
- Clinton County, 2.31 mi SSE of Low Moor
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.790, -90.260
A mix of pea to quarter size hail reported through the official COOP weather observer.
Hail, Clinton
- When
- February 28, 5:10 PM CST to 5:14 PM CST
- Where
- Clinton County, 2.31 mi SSE of Low Moor
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.790, -90.260
The COOP observer reports a second round of pea to nickel size hail.
Hail, Keokuk
- When
- February 28, 5:18 PM CST
- Where
- Keokuk County, 0.86 mi SW of Keswick
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -92.240
Emergency management reported quarter size hail.
Hail, Johnson
- When
- February 28, 5:22 PM CST
- Where
- Johnson County, 0.86 mi SE of North Liberty
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -91.610
Dime size hail was reported by a spotter.
Hail, Johnson
- When
- February 28, 5:30 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.660, -91.540
Another storm impacting Iowa City brought nickel size hail. The time of this has been estimated by radar data.
Hail, Iowa
- When
- February 28, 5:35 PM CST
- Where
- Iowa County, 2.07 mi E of North English
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -92.040
Local law enforcement reported pea to nickel size hail in the 2800 block of 330th Street.
Hail, Johnson
- When
- February 28, 5:50 PM CST
- Where
- Johnson County, 1.48 mi NNE of Hills
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.570, -91.540
A report of hail about 1.25 inch in diameter was reported through social media photo.
Hail, Johnson
- When
- February 28, 5:59 PM CST
- Where
- Johnson County, 1.03 mi E of Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -91.530
Quarter sized hail was reported by a trained spotter. Hail could be heard over the phone.
Hail, Johnson
- When
- February 28, 5:59 PM CST
- Where
- Johnson County, 2.14 mi SSE of Iowa City Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -91.540
A spotter reported nickel size hail.
Hail, Cedar
- When
- February 28, 6:26 PM CST
- Where
- Cedar County, 2.93 mi SE of Springdale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -91.230
A trained spotter reported quarter size hail.
Hail, Scott
- When
- February 28, 6:50 PM CST
- Where
- Scott County, 0.69 mi S of Dixon
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 41.740, -90.780
Quarter size hail reported.
Hail, Van Buren
- When
- February 28, 7:15 PM CST to 7:22 PM CST
- Where
- Van Buren County, 1.05 mi W of Bonaparte
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -91.800
A spotter reported pea to dime size hail.
Hail, Lee
- When
- February 28, 7:28 PM CST to 7:38 PM CST
- Where
- Lee County, 0.52 mi W of Houghton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.780, -91.610
Law enforcement reported quarter size hail falling for a 10 minute period.
Hail, Henry
- When
- February 28, 7:40 PM CST to 7:46 PM CST
- Where
- Henry County, 2.81 mi S of New London
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -91.410
A spotter reported pea to nickel size hail for a 6 minute long period.
Hail, Henry
- When
- February 28, 7:49 PM CST
- Where
- Henry County, 2.81 mi S of New London
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.880, -91.410
A public report of quarter size hail was received.
Hail, Henry
- When
- February 28, 7:52 PM CST
- Where
- Henry County, 1.05 mi W of Lowell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.830, -91.450
A public report of 1.5 inch diameter hail was received through social media.
Hail, Des Moines
- When
- February 28, 7:55 PM CST
- Where
- Des Moines County, 0.87 mi SW of Danville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.860, -91.310
A public report of 1.5 inch diameter hail was received through social media.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, February 28, 20171 death · 12 injured · $8.0 million · EF4 · 6 events
- Tornadoes and Flooding in Illinois, February 28, 20172 deaths · 14 injured · $7,000 · EF3 · 38 events
- Tornadoes and Hail in Illinois, February 28, 20171 death · 1 injured · $8.8 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, February 28, 2017$3.0 million · EF3 · 25 events
- Tornadoes in Indiana, February 28, 20171 injured · $3.7 million · EF3 · 2 events
- Tornadoes in Arkansas, February 28, 20175 injured · $120,000 · EF2 · 2 events
- Tornadoes and Hail in Illinois, February 28, 20171 injured · EF2 · 15 events
- Tornadoes and Hail in Kentucky, February 28, 2017$389,000 · EF1 · 10 events
- Wildfire and High Wind in Texas, February 28, 2017$275,000 · 53 kt wind · 19 events
- Tornadoes and Hail in Kansas, February 28, 2017$131,000 · EF0 · 15 events
- Hail and Damaging Winds in Missouri, February 28, 2017$35,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Illinois, February 28, 2017EF1 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674941, 674942, 674912, 674913, 674914, 674915, 674916, 674917, 674918, 674919, 674920, 674921, 674922, 674923, 674924, 674925, 674926, 674927, 674928, 674929, 674930, 674931, 674932, 674933, 674934, 674935, 674936, 674937, 674938, 674939, 674940.